On polynomial variance functions

Shaul K. Bar-Lev, Daoud Bshouty, Peter Enis

Research output: Contribution to journalArticlepeer-review


Let ℱ be a natural exponential family onℝ and (V, Ω) be its variance function. Here, Ω is the mean domain of ℱ and V, defined on Ω, is the variance of ℱ. A problem of increasing interest in the literature is the following: Given an open interval Ω⊂ℝ and a function V defined on Ω, is the pair (V, Ω) a variance function of some natural exponential family? Here, we consider the case where V is a polynomial. We develop a complex-analytic approach to this problem and provide necessary conditions for (V, Ω) to be such a variance function. These conditions are also sufficient for the class of third degree polynomials and certain subclasses of polynomials of higher degree.

Original languageEnglish
Pages (from-to)69-82
Number of pages14
JournalProbability Theory and Related Fields
Issue number1
StatePublished - Mar 1992


  • Mathematics Subject Classification (1980): 62E10, 60J30

ASJC Scopus subject areas

  • Analysis
  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'On polynomial variance functions'. Together they form a unique fingerprint.

Cite this